Hail, Noble
- When
- April 25, 5:52 PM CST
- Where
- Noble County, 3.34 mi W of Morrison
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.290, -97.070
As a cold front swept through into abundant moisture on the evening of the 25th, storms fired along and near the front with several of them becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a cold front swept through into abundant moisture on the evening of the 25th, storms fired along and near the front with several of them becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 25, 2:47 PM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 347 PM CDT Tue Apr 25 2017 .DISCUSSION... An active pattern is expected this week and into the weekend with several chances for convection, some of which may be severe, and potential for heavy rain/flooding. Forecast challenges will be timing and coverage of precipitation tonight through early tomorrow, late Thursday/Thursday night, and late Friday through the first half of the weekend, as well as temperatures. Latest water vapor channel imagery loop shows high level moisture streaming northeastward across the southern and central Plains ahead of an amplifying trough now moving through the Rockies. Mean west-southwesterly flow observed in this morning's sounding at Norman has transported warm/well-mixed air from the high terrain to our west over an increasingly moist boundary layer. This capping elevated mixed layer is expected to suppress convection through the rest of the afternoon. Within the larger deepening trough centered over the Rockies, an embedded shortwave trough is seen in WV imagery. Short term model guidance moves this shortwave/PV anomaly across the area this evening providing some forcing. Latest surface analysis shows the cold front extending from near Medford to just south of Watonga to near Sayre. This is most evident in the wind and pressure fields from surface observations. A sharpening temperature gradient and deeper frontal circulation should combine with ascent from aforementioned shortwave trough in a conditionally unstable environment for thunderstorms to form by early-mid evening near and just behind the front. Further south, along a sharpening moisture gradient/dryline extending from just west of El Reno to near Lawton, thunderstorm initiation is unlikely. Dryline circulation is too weak and capping inversion too strong for sustained deep convection. Thunderstorms should first form in northeast Oklahoma and build southwestward to around OKC metro area. There are some uncertainties on spatial details of the forecast with regard to convective coverage (i.e., how far southwest convection will develop) and so the gradient of precipitation probabilities is fairly steep in the vicinity of the metro. Suite of CAMs including SSEO/HRRR/ARW/NMM all all in reasonable agreement and generally support the above scenario. Thunderstorms that form should primarily be behind the cold front and slightly elevated limiting the tornado threat in an otherwise favorable environment with regards to low level shear. Strengthening low level jet this evening will elongate hodographs and results in fairly strong 0-1km helicity. However, low level thermodynamics immediately behind the front won't be favorable for tornadoes. We'll have to monitor the evolution of the convection within proximity to the front, but current indications are that the primary threat will be large hail. Moderate instability and strong deep layer shear will support organized/sustained updrafts supportive of significant hail, but storm mode may quickly evolve to linear limiting the hail size to golf balls. An exception would be if thunderstorms are the far southwest end can remain discrete long enough and sustain strong mid-level rotation for long enough to favor larger hail sizes. Thunderstorms should generally shift southeast of the area through the night with some showers still possible, across the entire area through at least midday tomorrow. Showers will be supported by a second more amplified shortwave moving through, although the environment will not be as moist/conditionally unstable so deep/intense convection is not expected. The exception may be across the far southeast for a period mainly early tomorrow, especially if timing of the second wave is slower than currently anticipated. Temperatures will be much cooler as stratus persists limiting diabatic heating and cold advection behind the front continues. High temperatures will be nearly 20 degrees below mid/late April normal. The next system of interest emerges from the Rockies and moves toward the area on Thursday. By afternoon some convection is possible mainly across the northwest where modest returning moisture will meet with modest ascent from the shortwave trough. This shortwave will quickly lift northeast during the night with just some residual convection left across mainly the northeast third of the area where there is a weak isentropic ascent signal in model guidance. Medium range guidance has been inconsistent for the very end of the week into the weekend. Current indications are that a deep closed low will evolve over the Great Basin region on Friday and continue moving southeast toward new Mexico by early Saturday. Ridging to the east is quite amplified and mean meridional flow between the two across our area will result in the northward transport of deep moisture. Nevertheless, we will be on the western periphery of building southeast ridge and this will tend to limit chances of convection for our area during the day Friday. There is some uncerainty in how/when the necessary large scale forcing for convective development will move east. Medium range guidance is in decent agreement with ECMWF/EPS mean all slightly slower but more closed off/anomalous. GFS/GEFS camp is slightly quicker. In either case, as ascent spreads over an increasingly moist and conditionally unstable air mass, thunderstorms will development. PWAT values nearing or exceeding the 90th percentile and nearly maximum values for GEFS climatology (i.e., nearly the highest values the ensemble has forecast for this time of year) will contribute to the potential for heavy rainfall and potential for flooding. At least a brief period of anomalous integrated vapor transport seen in Ensemble Situational Awareness Tables also supports the heavy rain/flooding threat. Severe thunderstorms will be possible too although the trend toward more meridional mean flow and anomalous moisture may favor more of a heavy rain/flooding episode. Details on convective hazards will be refined as the event nears and mesoscale details are refined. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 49 54 42 70 / 40 20 10 10 Hobart OK 48 59 43 76 / 20 20 0 10 Wichita Falls TX 55 60 46 82 / 10 20 0 0 Gage OK 42 58 43 72 / 40 20 0 20 Ponca City OK 47 54 40 64 / 50 20 10 10 Durant OK 62 66 44 74 / 60 60 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/12
Hazardous Weather Outlook National Weather Service Norman OK 1148 AM CDT Tue Apr 25 2017 OKZ004>048-050>052-TXZ083>090-261700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1148 AM CDT Tue Apr 25 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms late this afternoon and tonight across parts of Oklahoma. Location... The Enhanced Risk area is east of a line from Cushing to McLoud and Cromwell. A Slight Risk area surrounds the Enhanced Risk and is east of a line from Ponca City to Guthrie to Tuttle to Byars and Calvin. A Marginal Risk surrounds the Slight Risk area and is east of a Medford to Enid to Kingfisher to Lawton line and north of a Lawton to Comanche to Ardmore to Atoka line. Timing... After 7 pm this evening. Impacts... Large hail up to the size of golf balls. Damaging winds up to 70 mph. Isolated Tornadoes Discussion... Scattered strong to severe thunderstorms are expected to develop from southeast Kansas southwest into portions of north central and central Oklahoma by early this evening. These storms will be forming near a cold front that is expected to be located near the I-44 corridor. Large hail and damaging winds will be the primary hazards as storms move north of the boundary and become elevated. However, any storm that remains near or just ahead of the the cold front will have the potential to produce a tornado. This activity is expected to move east out of the area by late evening. Additional storm development is possible throughout the night tonight near the cold front as it moves east and southeast. Storms will most likely organize into lines as they move east or northeast and continue to have a large hail and damaging wind threat. Other isolated to scattered weaker non-severe thunderstorms are expected to occur across parts western north Texas and western and northwestern Oklahoma tonight. Gusty winds would be the main hazard with any of these storms. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations tonight. .Heavy rainfall/flooding... Locally heavy rainfall and small scale flooding may be possible with thunderstorms tonight, mainly along and east of I-35. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a Marginal Risk of severe thunderstorms across parts of southeastern Oklahoma Wednesday morning where large hail and damaging wind gusts along with locally heavy rainfall may be possible. Thunderstorm chances will return to northern Oklahoma Thursday afternoon and night. No severe storms are expected Thursday afternoon and night. Severe thunderstorms will also be possible Friday afternoon through Saturday. All severe hazards will be possible Friday into Saturday. .Heavy Rainfall... Heavy rainfall and flooding will be possible Friday afternoon through Saturday from showers and thunderstorms. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
508 PM CDT TUE APR 25 2017
OKZ013-020-252245-
Payne OK-Noble OK-
508 PM CDT TUE APR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and
southeastern Noble Counties Until 545 PM CDT...
AT 507 PM CDT, a strong thunderstorm was located near Lake Carl
Blackwell, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
3618 9682 3609 9731 3617 9734 3636 9703
TIME...MOT...LOC 2207Z 241DEG 34KT 3616 9723
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
621 PM CDT TUE APR 25 2017
OKZ019-020-252345-
Payne OK-Logan OK-
621 PM CDT TUE APR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and east
central Logan Counties Until 645 PM CDT...
AT 618 PM CDT, a strong thunderstorm was located 4 miles northwest of
Langston, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to dime size...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3607 9694 3594 9727 3597 9739 3616 9731
3616 9705
TIME...MOT...LOC 2318Z 226DEG 24KT 3599 9730
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CDT TUE APR 25 2017
OKZ019-260000-
Logan OK-
635 PM CDT TUE APR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Logan County Until
700 PM CDT...
AT 634 PM CDT, a strong thunderstorm was located near Meridian,
moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3601 9729 3597 9727 3597 9724 3596 9722
3594 9720 3594 9717 3595 9714 3580 9714
3572 9721 3573 9742 3601 9732
TIME...MOT...LOC 2334Z 211DEG 35KT 3583 9730
BRBThe Vance AFB radar (KVNX), 107 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
21 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Trees and power poles were damaged in extreme northern Pontotoc County.
Tree damage was reported near 120th avenue and Maguire road.
A few trees were damaged and there was some roof damage to some homes and businesses as a small tornado moved northeast across the south and east side of Holdenville.
Winds caused roof damage. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692747, 692748, 692749, 692750, 692751, 692752, 692753, 692754, 692755, 695125, 692756, 692757, 692758, 692759, 692760, 692761, 692762, 691735, 692763, 692764, 692765, 692766, 692767, 692768, 694277.